Call Us Today! 865-234-3528
Audio Life Hearing Center- Knoxville, TN

Medications that cause hearing loss and other side effects.

Medications that harm your ears are remarkably common. From common pain medication to tinnitus medicine, discover which of them has an effect on your ears.

Your Hearing Can be Impacted by Medicines

The US accounts for almost half of the $500 billion dollar pharmaceutical market. Are you purchasing medications over-the-counter? Or maybe your doctor has prescribed you with some kind of medication. All medications have risks, and even though side effects and risks might be mentioned in the paperwork, no one ever thinks they’ll be impacted. So it’s worthwhile to mention that some medications raise the chance of having loss of hearing. Some medications can, on the plus side, help your hearing, like tinnitus treatment. But how can you know which medicines are safe and which are the medications will be hazardous? And what to do if a doctor prescribes drugs that cause loss of hearing? A little insight on the subject can go a long way.

1. Over-the-Counter Painkillers That Harm Your Hearing

The fact that such a common thing could cause hearing loss. Researchers examined the kind of pain relievers, frequency and time frame as well as hearing loss frequency. There are a few studies of both women and men that highlight this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something alarming. Ongoing, day to day use of over-the-counter pain relievers impairs hearing. 2 or more times per week is defined as regular use. Individuals who have chronic pain often take these kinds of medicines at least this frequently. Taking too much aspirin at once could cause temporary hearing loss, which may become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be shocked to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under the age of 50 hearing loss danger almost doubled if they were taking this drug to treat chronic pain. Just for the record, prescription painkillers are just as bad. Here are a few prescription drugs that could cause loss of hearing:

  • Oxycodone
  • Methadone
  • Fentinol

The exact cause of the loss of hearing is uncertain. These drugs may decrease the flow of blood to your sensitive inner ear, which as time passes would kill nerves that detect sound. That’s why extended use of these drugs may result in irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be fairly safe if taken as directed. But certain types of antibiotic may raise the danger of hearing loss: Aminoglycoside. Research is in the preliminary phases so we haven’t seen reliable facts on human studies as of yet. But there absolutely seem to be certain individuals who have developed hearing loss after taking these drugs. It’s persuasive enough to see the outcomes of the animal testing. There could be something to be concerned about according to the medical community. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing for good, every single time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis
  • Some other respiratory diseases

In contrast to the majority of antibiotics, they’re usually used over a long term time period to manage chronic infections. Until not too long ago, Neomycin was actually a very common antibiotic used to manage children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of worries about side effects. More research is required to determine why certain antibiotics may contribute to loss of hearing. It appears that permanent injury may be caused when these medications create swelling of the inner ear.

3. How Quinine Affects Your Hearing

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that well-known. There have been several cases noted where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Chemo Drugs Could Injure Your Hearing

When you have to deal with chemo, you understand that there will be side-effects. Trying to destroy cancer cells, doctors are loading the body with toxins. Cancer cells and healthy cells are often indistinguishable by these toxins. These medications are being examined:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. While you’re dealing with chemo, a hearing care professional could help you keep track of your hearing. Or you may want to inform us what your personal scenario is and find out if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

You could be using diuretics to help control fluid balance in your body. But the body can ultimately be dehydrated by taking it too far in one direction when trying to control the problem with medication. This can cause salt vs water ratios to become too high in the body, causing swelling. Even though it’s normally temporary, this can cause hearing loss. But loss of hearing may become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term hearing loss. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.

What to Do If You’re Taking Medications That Might Cause Loss of Hearing

You should consult your doctor before you stop taking any medications they have prescribed. Note all of the medications you use and then talk to your doctor. If your doctor has put you on one or more of these drugs that cause loss of hearing, ask if there are alternatives that could reduce risk. You can also make lifestyle changes to lessen your need for medications. You can get on a healthier path, in certain cases, with small modifications to your diet and some exercise. Your immune system can be strengthened while pain and water retention can also be lessened with these alterations. If you are currently or have been using these ototoxic medications, you should make an appointment to have your hearing checked as soon as possible. It can be difficult to notice hearing loss at first because it progresses very slowly. But make no mistake: you might not realize the ways it can influence your health and happiness, and catching it early gives you more possibilities for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today